Arizona, 2007

Winter Weather in Arizona, December 11, 2007

December 11, 2007 · NWS FGZ · 1 event in 1 county or zone

Two snow and grapple showers caused several traffic accidents on Highway 89.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Two snow and grapple showers caused several traffic accidents on Highway 89.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 11, 9:35 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 11, 9:35 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST TUE DEC 11 2007

.SYNOPSIS...A STRONG WINTER STORM WILL CONTINUE TO PRODUCE RAIN AND
SNOW SHOWERS ACROSS MUCH OF THE NORTHLAND TODAY. EXPECT SHOWER
ACTIVITY TO TAPER OFF FROM WEST TO EAST LATER THIS EVENING. BY
WEDNESDAY WE SHOULD SEE A SHORT BREAK BETWEEN SYSTEMS THROUGH
THURSDAY AFTERNOON. ON THURSDAY NIGHT ANOTHER SYSTEM WILL APPROACH
ARIZONA BRINGING ANOTHER CHANCE FOR MORE SHOWERS THROUGH FRIDAY
EVENING. BY THE WEEKEND ANOTHER BREAK IN THE WEATHER PATTERN IS IN
STORE WITH SEASONABLY COOL TEMPERATURES AND NO PRECIPITATION IN THE
FORECAST.

&&

.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS ANOTHER LOW PRESSURE
SYSTEM MOVING THROUGH LAUGHLIN AND LAKE HAVASU CITY. THIS LOW
PRESSURE SYSTEM IS BRINGING IN COLDER MID LEVEL AIR...INSTABILITY
AND STRONG DYNAMICS WHICH IS CREATING A BAND OF SHOWER ACTIVITY
AHEAD OF THE LOW WITH GOOD CLOUD MICROPHYSICS. THEREFORE...EXPECT
INCREASED SHOWER ACTIVITY FROM THE MOGOLLON RIM SOUTHWARD DURING THE
AFTERNOON PERIOD AS THIS BAND OF SHOWERS MOVES THROUGH.

THIS LOW PRESSURE SYSTEM SHOULD PASS THROUGH THE STATE TUESDAY
NIGHT. WITH MORE STABLE AIR MOVING IN BEHIND IT...WE EXPECT TO SEE A
SHORT BREAK IN THE PRECIPITATION FROM WEDNESDAY THROUGH THURSDAY
AFTERNOON. ON THURSDAY NIGHT ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH ARIZONA FROM THE NORTH INCREASING OUR CHANCES FOR MORE SNOW
SHOWERS THROUGH FRIDAY EVENING. FOR THE WEEKEND EXPECT ANOTHER BREAK
IN THE STORM ACTIVITY AS A WEAK HIGH PRESSURE RIDGE MOVES THROUGH
THE NORTHLAND.

NOW FOR OUR PRODUCTS...A WINTER STORM WARNING REMAINS IN EFFECT FOR
THE MOGOLLON RIM FROM FLAGSTAFF TO SHOW LOW TO THE WHITE MOUNTAINS
WITH 6 TO 18 INCHES ALREADY ON THE GROUND. WE EXPECT 3 TO 8
ADDITIONAL INCHES OVER THE WARNING AREA BY THIS EVENING...WITH THE
HEAVIEST AMOUNTS OVER THE EASTERN RIM AND WHITES. FOR FURTHER
DETAILS SEE PRODUCT PHXWSWFGZ. A SNOW ADVISORY REMAINS IN EFFECT FOR
THE DEFIANCE PLATEAU AREA WITH 3 INCHES OF SNOW REPORTED AT WINDOW
ROCK. THE FLASH FLOOD WATCH FOR YAVAPAI AND NORTHERN GILA COUNTIES
WAS CANCELLED EARLIER THIS MORNING DUE TO LOWER SNOW LEVELS REDUCING
THE THREAT FOR FLASH FLOODING. BOHLIN

&&

AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS RAIN AND SNOW SHOWERS WILL
CONTINUE TODAY ACROSS NORTHERN ARIZONA. EXPECT THE HEAVIEST AND MOST
NUMEROUS SHOWERS ALONG OF THE MOGOLLON RIM...WITH LIFR TO IFR
CONDITIONS IN THE SNOW...AND IFR TO MVFR CONDITIONS IN THE RAIN.
WIDESPREAD TERRAIN OBSCURATIONS WILL CONTINUE. SNOW LEVELS WILL
LOWER TO AROUND 4000 FEET TODAY. A GRADUAL DECREASE IN PRECIPITATION
WILL BEGIN IN WESTERN AZ AFTER 00Z WEDNESDAY. WIND SPEEDS WILL BE
LESS THAN 15 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. CK

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING ABOVE 6000 FEET THROUGH 6 PM MST TODAY
AZZ015>017.

SNOW ADVISORY THROUGH 6 PM MST TODAY AZZ040.

SNOW ADVISORY ABOVE 5000 FEET UNTIL 6 PM MST TODAY AZZ018.

&&
Hazardous weather outlook, Dec 11, 4:30 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST TUE DEC 11 2007

AZZ004>018-037>040-120700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SLOW MOVING STORM SYSTEM OVER THE SOUTHWEST WILL CONTINUE TO BRING
AREAS OF RAIN AND SNOW TO PORTIONS OF NORTHERN ARIZONA...AND MUCH OF
CENTRAL ARIZONA...THROUGH THIS EVENING. WINTER STORM WARNINGS REMAIN
IN PLACE FOR THE MOGOLLON RIM AND WHITE MOUNTAINS...WHILE SNOW
ADVISORIES REMAIN IN PLACE FOR THE WINDOW ROCK AREA...AS WELL AS
MUCH OF NORTHERN GILA COUNTY ABOVE 5000 FEET. SNOW LEVELS WILL BR
AROUND 4500 FEET THROUGH THE DAY.

SHOWERS WILL TAPER OFF FROM WEST TO EAST AFTER SUNSET THIS EVENING
WITH CLEARING SKIES AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Yavapai County Mountains

When
December 11, 11:30 AM MST to 3:30 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Newspaper
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Two heavy snow and grapple showers impacted Highway 69 between Prescott Valley and Cordes Junction on December 11th. The first shower caused a three vehicles collision and five other vehicles slid off the highway. One person was flown to a hospital. The highway was closed for about 45 minutes. The second shower covered a one half mile stretch of Highway 69 causing one vehicle to cross over into oncoming traffic. The occupants of the car were cut out and flown to hospitals with life threatening |injuries.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111340.